Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 29, 2021Halifax County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 29, 2021, 2:00 AM EDT for Halifax County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 2:00 AM EDT (06:00 UTC)
Expired
Aug 29, 2021, 2:45 AM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
40

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 92 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS82 KRAH 290600
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
200 AM EDT Sun Aug 29 2021
 
NCZ011-290645-
Halifax NC-
200 AM EDT Sun Aug 29 2021

...An areas of strong thunderstorms will impact portions of Halifax 
County through 245 AM EDT...

At 159 AM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Rapids, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Roanoke Rapids, Halifax, Scotland Neck, Littleton, Enfield, Weldon,
Hobgood, South Weldon, Rosemary and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3609 7731 3601 7740 3604 7752 3609 7753
      3610 7758 3643 7792 3651 7790 3648 7776
      3648 7764 3644 7762 3641 7755 3637 7755
      3634 7759 3632 7757 3630 7754 3632 7744
      3624 7738 3621 7738 3616 7727 3611 7724
TIME...MOT...LOC 0559Z 310DEG 25KT 3646 7764 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 28, 10:13 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 28, 10:13 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1013 PM EDT Sat Aug 28 2021

.SYNOPSIS...
Hot and dry subtropical high pressure will gradually weaken over the
Carolinas through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 PM Saturday...

A strong mid to upper level ridge remains parked over the Carolinas
this evening, which has allowed for a continuation of hot and dry
conditions today. However, a disturbance rounding the aforementioned
ridge is continuing to produce a convective cluster across northern
and east-central portions of VA, with convection surging southward
along the back side of the ridge. There is some concern the cluster
may make it into northeastern central NC before dissipating, with
MLCAPE values of around 2500 J/kg still, if the developing nocturnal
stable layer is able to be overcome. Thus, have increased pops up a
bit across the area late this evening into the early morning hours
of Sunday. Otherwise, dry weather is expected to continue with lows
around 70/ lower 70s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 345 PM Saturday...

An anomalous, 596/326 dam ridge at 500/700 mb ridge centered just
inland of the coast of the Carolinas will move little, while
weakening, through 12Z Mon. Nwly mid-level flow will remain
directed across cntl NC; and this flow may include a weak
disturbance/MCV or two from multi-cell convection over the cntl
Appalachians this afternoon.

A pre-frontal trough, and possibly a segment of the backdoor front
over the middle Atlantic that may be modulated swd by outflow over
VA through this afternoon-early tonight, will have likely drifted
swd into nern NC and extend from near the Outer Banks nwwd to ROA
early Sun. Convergence along the trough/front will serve as a
principle focus for isolated to widely scattered showers/storms over
the far ne Piedmont and nrn Coastal Plain Sun afternoon-evening,
particularly if 1) a weak MCV or two indeed drift sewd across that
area, and 2) areas of low stratus and fog develop behind the
trough/front Sun morning and result in a zone of differential
heating/Fgen through midday-early afternoon.

It will otherwise remain dry and generally capped to the south and
southwest of that boundary over the remainder of cntl NC, with near
persistence hot conditions between 92-98 F for highs. Dry air
associated with the mid level ridge will also again favor surface
dewpoints mixing out into the 65-70 F range over the Piedmont to 70-
73 in the Coastal Plain. Associated heat index values are likely to
peak again in the mid-upr 90s over the nw Piedmont to between 100
and 105 F elsewhere, with lows mostly in the upr 60s to around 70 F.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

Through Tuesday: Ida should be inland over LA/MS on Monday morning
as a H5 high sits over GA/SC. Ida should lift slowly north-northeast
into the TN Valley through Tuesday, suppressing the mid-level high
south and east. Southerly flow will persist at the surface over the
Southeast US and NC. A trough will sit over central NC through
Monday night as high pressure remains off the Southeast US coast. As
the remnants of Ida move into the TN Valley, a secondary surface low
may develop over the mid-Atlantic/central Appalachians Tuesday into
Tuesday night. Weak mid-upper level disturbances will ride around
the northern periphery of the ridge, resulting in the chance for
convection, mainly along the NC/VA border, Monday and Tuesday.
Temperatures will remain fairly persistent, with highs in the mid
90s and lows in the low to mid 70s.

Wednesday onward: As the remnants of Ida move into the mid-Atlantic
on Wednesday, it will interact with a northern stream trough,
helping to amplify the latter over the Appalachians. There are still
differences between the medium-range guidance on the evolution of
Ida's remnants from Wednesday onward making for a low confidence
forecast beyond that, but generally expect Ida to become sheared out
as it interacts with the trough over the mid-Atlantic. A southward
sinking cold front moving through the Great Lakes and Northeast
should help push Ida east-northeastward to off the mid-Atlantic
coast on Thursday. The front and trailing Canadian high, are then
expected to push into the region on Friday. However, a coastal low
(ECMWF) or trough (GFS) is expected to linger at the surface through
the remainder of the period. Will hold off getting too cute on
forecast specifics beyond Thursday until there is better agreement
in the models. The best chance and highs amounts of rain are
expected Wednesday and Wednesday night with the remnants of Ida.
Expect decreasing temperatures Wednesday through Thursday night with
gradual moderation again thereafter. How much the temps fall will
depend on the fropa but highs near to slightly below normal are
expected Thursday and Friday, with lows still slightly above normal.

&&

.AVIATION /00z SUNDAY THROUGH THURSDAY/...
As of 800 PM Saturday...

24-hour TAF period: Mainly VFR conditions are expected across
central NC through the next 24 hours. One exception is the
possibility of some IFR/MVFR ceilings and visibilities around 10-12z
Sunday in the far south and east, with the best chance at FAY. There
could also be some isolated showers and storms in the NE Piedmont
and northern Coastal Plain (best chance at RWI) on Sunday in the
late afternoon and early evening.

Looking beyond 00z Monday: Mainly VFR conditions are expected on
Monday and Tuesday, with only a few isolated showers and storms
possible. A much better chance of showers/storms and periods of sub-
VFR conditions comes on Wednesday and Wednesday night as the
remnants of Ida pass to our west.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...BSD
SHORT TERM...MWS
LONG TERM...KC
AVIATION...Danco
Hazardous weather outlook, Aug 28, 10:16 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1016 PM EDT Sat Aug 28 2021

NCZ011-025-027-028-040>043-076>078-088-089-291145-
Halifax-Durham-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-
Harnett-Wayne-Cumberland-Sampson-
1016 PM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values between 100 and 105 degrees are expected Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>024-026-038-039-073>075-083>086-291145-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Franklin-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond-
Scotland-Hoke-
1016 PM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 2:00 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
200 AM EDT Sun Aug 29 2021

NCZ011-290645-
Halifax NC-
200 AM EDT Sun Aug 29 2021

...An areas of strong thunderstorms will impact portions of Halifax
County through 245 AM EDT...

At 159 AM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Rapids, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke Rapids, Halifax, Scotland Neck, Littleton, Enfield, Weldon,
Hobgood, South Weldon, Rosemary and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3609 7731 3601 7740 3604 7752 3609 7753
      3610 7758 3643 7792 3651 7790 3648 7776
      3648 7764 3644 7762 3641 7755 3637 7755
      3634 7759 3632 7757 3630 7754 3632 7744
      3624 7738 3621 7738 3616 7727 3611 7724
TIME...MOT...LOC 0559Z 310DEG 25KT 3646 7764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.